Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: What can you combine with SSRI's?

Posted by jealibeanz on March 30, 2007, at 21:47:14

In reply to Re: What can you combine with SSRI's? jealibeanz, posted by Racer on March 29, 2007, at 12:32:49

> >>
> > Does this all mean that these "selective" reuptake inhibitors aren't really so selective, rather, they have systems effects as well as CNS?
> >
>
> The SSRIs are pretty selective -- it's just that most of the serotonin in your body is in your gut. The increased availability of serotonin in the synaptic gap leads to downregulation of the postsynaptic receptors. That means that your body is getting weaker signals from the receptors that mediate digestion. This leads to decreased bowel motility, and lowered volume on the signals to your brain telling you you're full after eating, among other things. Only about 5% of the serotonin in your body is anywhere near your brain.
>
> There is another drug out there, the name of which I've forgotten, that normalizes one type of serotonin receptor, which should counter weight gain. I'm not sure if it's approved yet, it probably is, and I don't remember the name. It might be worth asking your doctor about a drug that normalizes the type 4 receptors. He might know.
>
> Otherwise, sibutramine might be worth exploring -- that might even be the type 4 receptor drug, come to think of it -- or metformin, or combining an SSRI with Strattera or Ritalin, or there's adding Orlistat. Taking a stool softener can also help. Drinking plain water can help, since the downregulation at some of the type 2 receptors can lead to a lack of moisture in the bowel.
>
> I also have to ask this: I know you've said you don't have an eating disorder, but it sure sounds as though you might. Have you ever been evaluated by someone who has experience with them? It could be that treating the eating disorder would help a lot in finding a way to help you get stable.
>
> Good luck.

Wowww... very scientific! A little too much for my brain to comprehend this late at night!

What is silbutramine? I've never heard of it.

I've taken Straterra and am taking Ritalin right now. I don't think that taking them with an SSRI would counter the weight gain, especially since it's not due to increased appetite.

Nope, no eating disorder. I've always been very healthy, athletic, and nowhere near underweight, but I'm not unhealthily heavy either. I'm just a 24 yr old woman who would rather not put on 20 lbs in a matter of months, since I've experienced several times and it's rather frustrating... haha, and it only stops at 20 lbs because that tends to be my cut off where I say enough is enough! It would probably continue to rise if I stayed on a drug for a long period of time. That's not worth it on top of loads of other side effects.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[745648]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:jealibeanz thread:745132
URL: http://www.dr-bob.org/babble/20070327/msgs/745648.html